Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 111, NWS Memphis, TN

December 23, 2015Alcorn County, Prentiss County, Tishomingo County, Mississippi; Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at Dec 23, 2015, 6:24 PM CST for Alcorn County, Prentiss County, Tishomingo County, Mississippi; Hardin County, McNairy County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 6:24 PM CST (00:24 UTC)
Expired
Dec 23, 2015, 9:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WGUS54 KMEG 240024
FFWMEG
MSC003-117-141-TNC071-109-240330-
/O.NEW.KMEG.FF.W.0111.151224T0024Z-151224T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...
  ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
  HARDIN COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN MCNAIRY COUNTY IN WEST TENNESSEE...

* UNTIL 930 PM CST

* AT 624 PM CST...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL INCH OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CORINTH...SAVANNAH...IUKA...PICKWICK LANDING STATE PARK...J P
  COLEMAN STATE PARK...ADAMSVILLE...BURNSVILLE...GLEN...SHILOH...
  WALNUT GROVE...LEEDY...HINKLE...PICKWICK DAM...PINEFLAT...MIDWAY...
  FARMINGTON...CRUMP...EASTVIEW...MICHIE AND GUYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3501 8802 3501 8820 3492 8816 3489 8810
      3479 8811 3470 8815 3476 8874 3525 8845
      3524 8798 3509 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 5:50 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 23, 5:50 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CST WED DEC 23 2015

.UPDATE...
00Z TAF UPDATE

&&

.PREV DISCUSSION... /ISSUED 323 PM CST WED DEC 23 2015/

DISCUSSION...

CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER
WEST TENNESSEE.

EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH
THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER
OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND
SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE
EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND
DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL
MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT.

THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA
THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS
DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN
THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT
AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE.
MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE
ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR.

THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND.
SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE
NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO
MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD
INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT
EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE
QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH
MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY.

A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY
AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN
IN PLACE BEYOND WEDNESDAY OF NEXT WEEK.

SWC

&&

.AVIATION...
00Z TAFS

SEVERE THUNDERSTORMS EXITING MKL BY 01Z.  EXPECTING THE STRONGEST
ACTIVITY TO REMAIN AROUND TUP UNTIL 02Z WITH THUNDERSTORMS
CONTINUING IN THE VICINITY UNTIL 12Z. OTHERWISE VFR CONDITIONS
EXPECTED TO DEVELOP.

 BELLES

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 23, 4:40 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CST WED DEC 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-250045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
440 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS EAST OF A UNION
CITY TENNESSEE TO SOMERVILLE TENNESSEE TO MARKS MISSISSIPPI LINE INTO
TONIGHT. TORNADOES...SOME OF WHICH MAY BECOME STRONG ALONG WITH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS
THAT REACH SEVERE LIMITS. THE TIME OF GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN NOW AND 11 PM CST.

RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA
FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER
AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE
SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY
NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH
ESPECIALLY THIS EVENING AND TONIGHT IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

SJM

In the hours before

Local storm report, Dec 23, 5:21 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          2 S MIDDLETON           35.03N 88.89W
12/23/2015                   HARDEMAN           TN   TRAINED SPOTTER

            SIGNIFICANT DAMAGE REPORTED JUST SOUTH OF MIDDLETON NEAR
            THE MISSISSIPPI AND TENNESSEE BORDER.

&&

AJC
Local storm report, Dec 23, 5:29 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          1 S COMO                34.50N 89.94W
12/23/2015                   PANOLA             MS   BROADCAST MEDIA

            MULTIPLE DAMAGED HOMES JUST SOUTH OF COMO MISSISSIPPI.
            RELAYED VIA SOCIAL MEDIA. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Dec 23, 5:39 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          1 E CANAAN              34.93N 89.12W
12/23/2015                   BENTON             MS   PUBLIC

            MULTIPLE STRUCTURES DAMAGED. PICTURE RELAYED VIA SOCIAL
            MEDIA SHOWING FIELD OF DEBRIS NEAR CANAAN.

&&

AJC
Local storm report, Dec 23, 5:52 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          2 S HOLLY SPRINGS       34.74N 89.44W
12/23/2015                   MARSHALL           MS   UTILITY COMPANY

            MDOT REPORTS TORNADO DEBRIS BLOCKING ROADWAY AT
            INTERSECTION OF HIGHWAY 4 AND HIGHWAY 7. ALL LANES
            CLOSED. FIND ALT ROUTE.

&&

AJC
Local storm report, Dec 23, 6:02 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          SELMER                  35.17N 88.59W
12/23/2015                   MCNAIRY            TN   TRAINED SPOTTER

            HEAVY DEBRIS REPORTED IN SELMER.

&&

AJC
Local storm report, Dec 23, 6:16 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          8 W WALNUT              34.95N 89.04W
12/23/2015                   BENTON             MS   PUBLIC

            HOUSE SEVERELY DAMAGED. RELAYED VIA SOCIAL MEDIA. TIME IS
            RADAR ESTIMATED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:09 PM CSTTornado WarningMEGAlcorn, Prentiss, Tippah37 min
Dec 23, 6:20 PM CSTTornado WarningMEGAlcorn, Tishomingo40 min
Dec 23, 6:37 PM CSTTornado WarningMEGAlcorn, Tishomingo23 min
Dec 23, 6:01 PM CSTTornado WarningMEGBenton13 min
Dec 23, 6:04 PM CSTFlash Flood WarningMEGDecatur, Hardin116 min
Dec 23, 7:02 PM CSTTornado WarningMEGHardin11 min

Nearby

Flash Flood Warnings in Mississippi, 2015Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.